MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122542
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 05/25/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
Us legal.Bilateral patient.It was reported that the plaintiff underwent a left hip revision surgery on (b)(6) 2021 due to cobalt toxicity and failed tha.During the revision surgery, the femoral head and neck were explanted and replaced with a plastic insert and an oxinium femoral head.The patient was transferred to the recovery room in good condition.The primary bhr tha procedure was performed on (b)(6) 2009.
 
Additional Manufacturer Narrative
H3, h6: it was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the hemi head, sleeve and the femoral head was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other complaints were identified to involve this batch for the acetabular cup and hemi head.Other complaints were identified to involve this batch for the sleeve.Other similar complaints were identified for the part number and the reported/related failure mode for the hemi head and acetabular cup.No other similar complaints were identified for the part number and the reported/related failure mode for the sleeve.However, as the devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20 degrees of anteversion and 40-45 degrees of abduction.However, the implantation operative report indicated that the acetabular component was implanted at 25 degrees of anteversion.It is unknown if this increased anteversion of the acetabular component has led accelerated wear and the reported cobalt toxicity, corrosion, and moderate effusion found intraoperatively.Although it was reported the patient had cobalt toxicity, neither the levels nor the lab reports were provided for review.The patient¿s contralateral bhr hip cannot be ruled out as a contributing factor to the reported cobalt toxicity.Without the supporting lab/pathology results, imaging, and/or the analysis of the explanted components, the root cause of the reported cobalt toxicity, corrosion, and moderate effusion cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant or implant failure.The patient impact beyond the revision cannot be determined.Based on the information provided we cannot confirm or further investigate the reported complaint, our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 42MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14539032
Report Number3005975929-2022-00358
Device Sequence Number5064418
Product Code KWL
UDI-Device Identifier00885556070710
UDI-Public885556070710
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/29/2012
Device Catalogue Number74122542
Device Lot Number07MW15126
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2022
Supplement Date Received by Manufacturer08/16/2022
Initial Report FDA Received Date05/29/2022
Supplement Report FDA Received Date08/16/2022
Date Device Manufactured12/31/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ANTHOLOGY HO POR PL HA SZ 2, LOT#:06AM19227A.; MODULAR SLEEVE -4MM 12/14, LOT #:08CW16009.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age52 YR
Patient SexFemale